Alert archive / North Carolina / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 35, NWS Newport/Morehead City, NC

December 20, 20185 counties in North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Dec 20, 2018, 8:34 PM EST for 5 counties in North Carolina. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 20, 2018, 8:34 PM EST (01:34 UTC)
Expired
Dec 20, 2018, 9:30 PM EST
In force
56 min
Issued by
NWS Newport/Morehead City, NC
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Carteret County, NC, Craven County, NC, Jones County, NC, Onslow County, NC, Pamlico County, NC

The radar

The Morehead City radar (KMHX), 7 km from the middle of the area, began a volume at 01:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 1.6 hours before the alert went out and 7 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2018-12-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 178 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2018-12-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 222 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
178 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
653 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
222 m²/s²
0-3 km storm-relative helicity
280 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted.

714 
WUUS52 KMHX 210134
SVRMHX
NCC031-049-103-133-137-210230-
/O.NEW.KMHX.SV.W.0035.181221T0134Z-181221T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Newport/Morehead City NC
834 PM EST THU DEC 20 2018

The National Weather Service in Newport has issued a

* Severe Thunderstorm Warning for...
  Southeastern Jones County in eastern North Carolina...
  Southeastern Craven County in eastern North Carolina...
  Northeastern Onslow County in eastern North Carolina...
  Carteret County in eastern North Carolina...
  Pamlico County in eastern North Carolina...

* Until 930 PM EST.

* At 833 PM EST, severe thunderstorms were located along a line
  extending from near Hammocks Beach State Park to 22 miles southeast
  of Sea View Pier, moving northeast at 60 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  New Bern, Havelock, Morehead City, Newport, James City, Trent
  Woods, River Bend, Stella, Swansboro, Hubert, South River, Cape
  Carteret, North River, Straits, Merrimon, Pine Knoll Shores,
  Harlowe, Maysville, Silverdale and Tuscarora.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Please send your reports of hail and/or wind damage, including trees
or large limbs downed, by calling the National Weather Service office
in Newport at 1-800-889-6889.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3456 7728 3517 7723 3518 7677 3505 7633
      3465 7662 3466 7687
TIME...MOT...LOC 0133Z 207DEG 54KT 3458 7720 3425 7716 

HAIL...0.75IN
WIND...60MPH
 
$$

SGK
1 follow-up statement
540 
WWUS52 KMHX 210210
SVSMHX

Severe Weather Statement
National Weather Service Newport/Morehead City NC
910 PM EST THU DEC 20 2018

NCC031-049-103-133-137-210230-
/O.CON.KMHX.SV.W.0035.000000T0000Z-181221T0230Z/
Jones NC-Craven NC-Onslow NC-Carteret NC-Pamlico NC-
910 PM EST THU DEC 20 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM EST
FOR SOUTHEASTERN JONES...SOUTHEASTERN CRAVEN...EAST CENTRAL ONSLOW...
SOUTHWESTERN CARTERET AND SOUTHWESTERN PAMLICO COUNTIES...

At 910 PM EST, severe thunderstorms were located along a line
extending from near Fairfield Harbour to near Wildwood, moving
northeast at 60 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
New Bern, Havelock, Morehead City, Newport, James City, Trent Woods,
River Bend, Stella, Swansboro, Hubert, Cape Carteret, Pine Knoll
Shores, Harlowe, Silverdale, Rhems, Broad Creek, Janeiro, Grantsboro,
Riverdale and Olympia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Please send your reports of hail and/or wind damage, including trees
or large limbs downed, by calling the National Weather Service office
in Newport at 1-800-889-6889.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3456 7728 3515 7717 3518 7677 3508 7665
      3500 7667 3498 7671 3496 7668 3497 7667
      3496 7667 3466 7673 3466 7687
TIME...MOT...LOC 0210Z 207DEG 54KT 3507 7690 3474 7686 

HAIL...0.75IN
WIND...60MPH
 
$$

SGK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 20, 6:41 PM EST, 1 hour 53 minutes earlier.

Area forecast discussion, Dec 20, 6:41 PM EST, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
641 PM EST Thu Dec 20 2018

.SYNOPSIS...
A strong area of low pressure will impact the southeast tonight
into tomorrow. High pressure will pass to the south this
weekend. A dry front will pass through early Monday. High
pressure will pass through Tuesday and Wednesday. The next storm
system will approach from the west Thursday.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
As of 625 PM Thurs...Rounds of rain and embedded thunderstorms
are anticipated to continue this evening, and through most of
the night. Low pressure is currently deepening over interior SC,
with a warm front extending northeastward over interior NC into
SE VA, and a cold front extending south along the GA/FL
coastline. Eastern NC is firmly in the warm sector, and
temperatures and dewpoints are currently in the mid to upper
60s. Severe threat will be unfolding from now through most of
the night with very strong helicity and wind shear in
place...although the biggest question remains, which is how much
CAPE is able to be advected into Eastern NC. High CAPE values
remain offshore, however some high res models still show 500 to
even 1000 J/kg reaching the immediate coastline later tonight.

PWAT values near 2 inches and low level flow roughly parallel
to the direction of the front will spell the potential for a
line of very heavy rainfall in storms that could train as they
cross the area. This training of storms could bring several
inches of rainfall to already saturated soils within a couple of
hours, especially along coastal areas, and a flash flood watch
remains in effect.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH 6 PM FRIDAY/...
As of 230 pm Thu...Slowly improving conditions are forecast for
Friday as deeper moisture shifts off the coast behind the
departing cold front. Will keep likely PoPs across the forecast
area through 18Z, then 40% in the afternoon, except likely PoPs
along the Outer Banks. SSW winds will continue until the
secondary cold front passes through Friday evening, so another
day of mild temps in store, mainly in the upper 60s.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
As of 230 PM Thu...Upper level low pressure will lift away from
the area Friday night. High pressure will then dominate the
region through mid week with no rain and seasonal temps.

Friday night...Deep sfc low N of region will move NE and push a
cold front thru the area. Lingering patchy light shra thru the
evening shld end by midnight or so with drier air spreading in.
CAA is limited with mild lows in the 40s. Very gusty SW winds
are expected along the central and srn beaches thru the evening
and may need wind advry. The strong winds will keep seas very
large cont the threat for dangerous surf S of Cape Hat.

Saturday through Wednesday night ...High pressure builds S of
the region over the weekend then a weak/dry cold front crosses
Sunday night. High press will build in from the W Mon and Tue
followed by stronger high pres building N of the region Wed and
Wed night. Will be dry thru the period with rather seasonal
temps with highs mainly in the 50s to around 60 and lows mostly
in the 30s inland and 40s near the beaches.

Thu...As high pres to the N moves offshore return flow will
increase moisture over the region and could see some rain
develop. Timing in doubt this far out so cont with just slight
pops Thu and highs a little above normal in the upr 50s to lower
60s.

&&

.AVIATION /23Z THURSDAY THROUGH TUESDAY/...
Short Term /through Friday Evening/...
As of 640 PM Thurs...MVFR and IFR conditions are present across
the region this evening. Expect conditions to persist through
most of the night as a strong low pressure system impacts the
area. IFR ceilings are expected across the TAF sites later
tonight, with heavy rain reducing visibilities to 2 miles or
less at times. Strong LLWS will also be present this evening and
tonight, with winds 50-60 kts around 2000 ft. Conditions will
begin to improve tomorrow morning, with most locations improving
to MVFR ceilings. Then, by tomorrow afternoon, VFR conditions
should return, along with some gusty SW winds.

Long Term /Friday night through Tue/...
As of 230 PM Thu...VFR will dominate this period. Patchy light
rain shra poss Fri evening however cigs expected to be in VFR
range. High pres will dominate rest of period with mclr skies
and cont VFR.

&&

.MARINE...
Short Term /through Fri/
As of 230 pm Thu...Winds and seas will be very hazardous to all
mariners this evening and overnight as the low passes inland,
with strong winds and large seas expected for coastal areas. A
Gale Warning remains in effect for the coastal waters south of
Oregon Inlet. Elsewhere, cooler water temps will inhibit some
mixing of the strongest winds to the surface, but SCA conditions
with the potential for occasional gusts to 35 kts are still
expected for all marine areas overnight. Also of note, a line of
strong to severe storms may work across the area overnight,
bringing the threat for gusty/erratic winds and waterspouts.

Large seas will also result in large surf for southerly facing
beaches south of Cape Hatteras, and a High Surf Advisory
remains in effect, with at least minor coastal erosion possible.

Long Term /Friday night through Tue/...
As of 230 PM Thu...Deep sfc low will lift NW of region Fri
evening with strong SW flow over the wtrs espcly central and
srn tier. Gales look like a good bet for these waters much of
the night with a few gusts outer wtrs near storm force. These
winds will lead to seas 15 to 20 feet far outer central and srn
wtrs. A cold front trailing the low will cross late Fri night
with winds becoming W 20 to 30 kts thru early Sat that will
diminish 15 to 25 kts later Sat. Seas will slowly subside Sat
reaching 5 to 8 ft by evening. High pres will build S of area
Sat night and Sunday with winds becoming W to SW less than 15 kt
and seas dropping to 2 to 3 ft. A weak cold front will cross
Sun night with W winds near 15 kts Mon and seas 2 to 4 ft. High
pres building in from the W Tue with light winds and seas 2 to 3
ft.

&&

.HYDROLOGY...
As of 230 PM Thu...Deep moisture will accompany this storm as
precipitable water approaches 2 inches tonight which is at the
max observed for mid to late Dec and about 4 std deviations
above average. This moisture in combo with strong lift ahead of
the upr trf will lead to bouts of heavy rain with additional
rainfall of 1.5 to 3 inch expected, with the highest values
near the coast. Cont Flash Flood Watch for all but our deep
inland counties into Fri as the ground is saturated and bulk of
the rain will runoff leading to threat of flooding.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Flash Flood Watch through Friday morning for NCZ045>047-080-
     081-092>095-098.
     Wind Advisory until 6 AM EST Friday for NCZ095-103-104.
     High Surf Advisory until 1 PM EST Saturday for NCZ095-103-104.
     Flash Flood Watch through Friday afternoon for NCZ103-104.
MARINE...Small Craft Advisory until 2 AM EST Friday for AMZ136-137.
     Small Craft Advisory until 3 PM EST Saturday for AMZ135.
     Small Craft Advisory until 5 AM EST Friday for AMZ130-131.
     Gale Warning until 7 AM EST Saturday for AMZ152-154.
     Gale Warning until 5 AM EST Saturday for AMZ156-158.
     Small Craft Advisory until 3 AM EST Sunday for AMZ150.

&&

SYNOPSIS...MHX
NEAR TERM...SGK
SHORT TERM...HSA
LONG TERM...RF/CTC
AVIATION...RF/SGK
MARINE...RF/HSA
HYDROLOGY...MHX
Hazardous weather outlook, Dec 20, 3:18 PM EST, 5 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
318 PM EST Thu Dec 20 2018

NCZ029-044-079-090-091-212030-
Martin-Pitt-Greene-Duplin-Lenoir-
318 PM EST Thu Dec 20 2018

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This Afternoon and Tonight.

Numerous showers and isolated thunderstorms will continue through
tonight. Locally heavy rain could lead to minor flooding of poor
drainage areas with ponding on area roads. Gusty winds will accompany
any thunderstorms.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ045>047-080-081-092>094-098-212030-
Washington-Tyrrell-Mainland Dare-Beaufort-Mainland Hyde-Jones-Craven-
Pamlico-Onslow-
318 PM EST Thu Dec 20 2018

...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ103-104-212030-
Outer Banks Dare-Outer Banks Hyde-
318 PM EST Thu Dec 20 2018

...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY AFTERNOON...
...HIGH SURF ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 1 PM EST
SATURDAY...
...WIND ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 6 AM EST
FRIDAY...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   High Surf Advisory.
   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   High Surf Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ095-212030-
Carteret-
318 PM EST Thu Dec 20 2018

...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING...
...HIGH SURF ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 1 PM EST
SATURDAY...
...WIND ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 6 AM EST
FRIDAY...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   High Surf Advisory.
   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   High Surf Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Dec 20, 5:51 PM EST, 2 hours 43 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
551 PM EST THU DEC 20 2018

NCZ092-093-095-098-202345-
Onslow-Jones-Craven-Carteret-
551 PM EST THU DEC 20 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN JONES...
SOUTHEASTERN CRAVEN...ONSLOW AND CARTERET COUNTIES...

At 550 PM EST, radar indicated strong thunderstorms were located
along a line extending from 7 miles southeast of Sea View Pier to 12
miles southeast of Cape Lookout Lighthouse. Movement was north at 35
mph.

Winds in excess of 30 mph are possible with these storms.

Locations impacted include...
Jacksonville, Havelock, Morehead City, North Topsail Beach, Newport,
Harkers Island, Pumpkin Center, Piney Green, New River Station, Half
Moon, Camp Lejeune Center, Stella, Swansboro, Hubert, Cape Carteret,
North River, Davis, Straits, Sealevel and Marshallberg.

Seek Shelter in a nearby building or vehicle. Strong winds are
capable of knocking down small trees and blowing around trash cans,
potted plants, lawn furniture and other light outdoor objects.

LAT...LON 3446 7753 3447 7757 3448 7758 3472 7768
      3481 7767 3495 7631 3461 7647 3465 7699
      3444 7752
TIME...MOT...LOC 2250Z 192DEG 30KT 3441 7733 3446 7641

31
Special weather statement, Dec 20, 8:19 PM EST, 15 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
819 PM EST THU DEC 20 2018

NCZ092-093-095-098-210215-
Onslow-Jones-Craven-Carteret-
819 PM EST THU DEC 20 2018

...A STRONG THUNDERSTORM WILL AFFECT JONES...SOUTHWESTERN CRAVEN...
CENTRAL ONSLOW AND WESTERN CARTERET COUNTIES...

At 819 PM EST, a strong thunderstorm was located over Camp Lejeune
Center, moving north at 55 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Jacksonville, New Bern, New River Station, Pumpkin Center, Piney
Green, Half Moon, Camp Lejeune Center, Trent Woods, River Bend,
Swansboro, Phillips Crossroads, Hubert, Maysville, Folkstone,
Silverdale, Kellum, Midway Park, Verona, Dixon and Tuscarora.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Seek Shelter in a nearby building or vehicle. Strong winds are
capable of knocking down small trees and blowing around trash cans,
potted plants, lawn furniture and other light outdoor objects.

LAT...LON 3519 7745 3516 7704 3462 7720 3445 7753
TIME...MOT...LOC 0119Z 195DEG 49KT 3468 7736

31

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 20, 7:25 PM ESTTornado WarningMHXDare, Hyde, Tyrrell50 min
Dec 20, 7:43 PM ESTSpecial Marine WarningMHX32 min
Dec 20, 8:08 PM ESTSpecial Marine WarningMHX22 min
Dec 20, 8:17 PM ESTSpecial Marine WarningMHX88 min
Dec 20, 8:19 PM ESTSpecial Weather StatementMHXCraven, Jones56 min
Dec 20, 8:46 PM ESTSpecial Marine WarningMHX59 min
Dec 20, 9:41 PM ESTSpecial Marine WarningMHX64 min
Dec 20, 9:49 PM ESTAreal Flood AdvisoryMHXBeaufort, Carteret, Craven, Jones, Onslow, Pamlico116 min
Dec 20, 10:40 PM ESTSpecial Marine WarningMHX95 min
Dec 20, 11:08 PM ESTSpecial Weather StatementMHXHyde67 min
Dec 20, 11:38 PM ESTAreal Flood AdvisoryMHXDare, Hyde3 hr
Dec 20, 11:57 PM ESTSpecial Marine WarningMHX93 min
Dec 21, 12:12 AM ESTSpecial Marine WarningMHX2 hr
Dec 21, 6:09 AM ESTWind AdvisoryMHXBeaufort, Dare, Duplin, Greene, Hyde, Jones and 6 more25 hr
Dec 21, 6:41 AM ESTSmall Craft AdvisoryMHX42 hr
Dec 21, 5:00 PM ESTSpecial Weather StatementMHXGreene, Pitt45 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.